Sep 18, 2002
First, thank you doctor for taking the time and I understand if you send me previous answers to this topic. It is all appreciated.
My daughter has AIDS, her CD4s are under 200 (174). She saw her first doctor yesterday, who has prescribed Videx, Epivir and Sustiva.
Can you please advise or direct me to where I can learn about what vitamin supplements would be good for her to take in combination with these meds.
Also, and probably most importantly, what HERBS would be beneficial and which ones are HARMFUL to her with these meds.
Thank you again.
Response from Ms. Fields-Gardner
There are a few potential interactions to be aware of between foods, supplements, and medications. Even more important for you to know is that we don't know all (or even some) of the potential interactions with nutrients and herbs.
With didanosine (Videx) you will want to have your daughter avoid magnesium supplements or antacids that contain magnesium or aluminum for a while before and after taking this medication (about an hour or more before and after). Some people have taken L-acetyl carnitine with this type of drug that may cause peripheral neuropathy and/or pancrelipase enzymes to reduce the incidence and severity of pancreatitis associated with long-term use of this drug in some people... others have suggested a range of antioxidants to reduce the effects of oxidative stress and potential for mitochondrial toxicity, but there is no good evidence of the benefit at this point.
Lamivudine (3TC or Epivir) has no particular interactions. The strategies listed above for reducing potential side effects can also be listed here, again with no really good evidence of effectiveness at this time.
The problem is that we only find out about negative interactions with herbs and nutrients once the consequences have been paid (like too low of a drug level leading to drug resistance or too high of a drug level leading to increased toxicity). Some herbs are problematic without even relating them to the special circumstance of HIV disease and potential interactions with medications. It is worth being cautious.
A prudent recommendation is to make sure that your daughter eats well (including those antioxidant-rich fruits and vegetables) on a regular basis. Beyond that a basic multivitamin-mineral supplement at around 100% RDI is considered pretty safe. Other recommendations should be tailored specifically to your daughter's needs. You can request a referral to an HIV-savvy dietitian to fully evaluate and make such recommendations.
Oxandrin & Megace
Papaya fruit confusion
- What Is The Earliest You Can Get Tested For Hiv?
- How Long Does It Take To Notice Hiv Symptoms After Contact?
- Is Having A Lower Back Pain An Early Sign Of HIV?
- What Pills Can You Take To Get Rid Of Bacterial Vaginosis Or A Yeast Infection?
- What Antibiotics Do For Peoples With Herpes?
- Could Very Small Bumps Be Genital Warts
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.